Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 1, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 7, 2019, 7:58 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 8, 2019, 6:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2019, 7:58 PM EDT (23:58 UTC)
- In effect from
- Apr 8, 2019, 6:00 AM EDT
- Expired
- Apr 8, 2019, 9:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727 WHUS42 KILM 072358 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 758 PM EDT Sun Apr 7 2019 NCZ106-SCZ054-081100- /O.NEW.KILM.BH.S.0001.190408T1000Z-190409T0100Z/ Coastal Pender-Coastal Horry- 758 PM EDT Sun Apr 7 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Pender. * TIMING...From 6 AM EDT Monday through Monday evening. * SURF ZONE IMPACTS...Increased south-southwesterly winds will create strong south to north longshore currents at Coastal Horry and Coastal Pender county beaches Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 19
3 follow-up statements
901 WHUS42 KILM 080855 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 455 AM EDT Mon Apr 8 2019 NCZ108-SCZ056-081700- /O.EXA.KILM.BH.S.0001.190408T1000Z-190409T0100Z/ Coastal New Hanover-Coastal Georgetown- 455 AM EDT Mon Apr 8 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...In South Carolina, Coastal Georgetown. In North Carolina, Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Strong south-southwesterly winds around 10-20 miles per hour will develop this afternoon leading to the development of strong south to north longshore currents at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ NCZ106-SCZ054-081700- /O.CON.KILM.BH.S.0001.190408T1000Z-190409T0100Z/ Coastal Pender-Coastal Horry- 455 AM EDT Mon Apr 8 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Pender. * TIMING...Through this evening. * SURF ZONE IMPACTS...Strong south-southwesterly winds around 10-20 miles per hour will develop this afternoon leading to the development of strong south to north longshore currents at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
699 WHUS42 KILM 081632 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1232 PM EDT Mon Apr 8 2019 NCZ106-108-SCZ054-056-090100- /O.CON.KILM.BH.S.0001.000000T0000Z-190409T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 1232 PM EDT Mon Apr 8 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Until 9 PM EDT this evening. * SURF ZONE IMPACTS...Strong south-southwesterly winds around 10-20 miles per hour will develop this afternoon leading to the development of strong south to north longshore currents at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
646 WHUS42 KILM 090101 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 901 PM EDT Mon Apr 8 2019 NCZ106-108-SCZ054-056-090215- /O.EXP.KILM.BH.S.0001.000000T0000Z-190409T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 901 PM EDT Mon Apr 8 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING... Slight backing of the winds will lead to overall slightly weaker longshore currents tomorrow for Coastal Pender, New Hanover, Horry and Georgetown counties. South to north longshore currents for these counties will be moderate, with chance of strong at times. $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 7, 7:45 PM EDT, 13 minutes earlier.
Area forecast discussion, Apr 7, 7:45 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 745 PM EDT Sun Apr 7 2019 .SYNOPSIS... The work week will start off initially dry Mon morning however the atmosphere will destabilize Mon aftn and evening with the threat for showers and thunderstorms breaking out Mon afternoon and evening along with an isolated strong to possibly severe thunderstorm. Low pressure system will slowly track eastward along the Gulf Coast States Mon and Tue before finally moving off the Southeast U.S. Coast Wed. High pressure will follow late Wed thru early Fri with at or slightly above normal temps. The next slow moving upper low will track across the region Sat thru Sun of next weekend with a round of strong to possibly severe tstorms. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 330 PM Sunday...Latest surface analysis shows 1024 mb high pressure centered off the DELMARVA with 1010 mb low pressure over the extreme western GOM and another area of low pressure across the Upper Midwest. Both areas of low pressure and a frontal boundary track east tonight into Monday, leading to increasing chances for rain early this week. For tonight, dry weather expected with increasing low clouds in association with increasing moist southerly low-level flow. Fog is possible as well, but not expected to be as widespread as last night due to more wind forecasted. Low temps in the lower 60s. Monday should start off dry as low pressure approaches from the west. Chances for rain then increase from west to east during the afternoon/evening hours. Lowered PoPs a bit during the daytime period as much of the hiRES guidance keeps most of the day dry due to a lack of trigger (holds off the precip mainly until the evening hours). Still think severe weather is possible due to CAPE being at least 2000 J/kg and steep low- level lapse rates. Main threat is damaging wind gusts, and have highlighted this in the HWO. Again, main issue is lack of forcing/trigger during the daytime period. Note though that some guidance like the 12Z GFS initiates convection earlier due to a pre-frontal trough/weak shortwave energy aloft. Better chance of rain area wide comes Monday night, with thunderstorms still possible but less likely to be severe due to the loss of instability. High temps Monday currently forecasted in the 70s at the coast and lwr 80s inland, but values could end up a bit lower over NW areas if the rain commences there by early/mid aftn. Low temps Monday night in the mid 60s. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 330 PM Sunday...This 24 hr period is shaping up to be quite active with respect to shower and thunderstorm activity. Closed upper low having caught the sfc low, will be located over the Gulf coast states, near Pensacola, at the start of this period. Ahead of the low, plenty of Gulf of Mexico and Atlantic moisture will be drawn northward. Convection will likely be ongoing at the start of this period with the days heating providing additional instability to help fuel convective activity. The upper low is progged to open up into a positive tilt as it progresses east to off the Southeast Coast by daybreak Wed. Cannot rule out a few strong to possibly severe tstorm activity Tue aftn/evening but the better chance for this to occur will be in the near term period. Cloudiness and pcpn will combine to keep max temps in check for Tue but still remaining above normal. By daybreak Wed, the now opened upper trof will have slid just off the Southeast U.S. Coast...taking the pcpn and cloudiness with it. Look for improving conditions across the FA by and after daybreak Wed as flow aloft becomes NW as ridging aloft begins to overspread the FA. Wed lows will continue to run above normal as the best CAA will occur just after this period. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 345 PM Sunday...Wednesday will start out with clouds in and residual showers in the morning followed by quickly improving conditions. This the result of the now positively tilted upper trof pushing off the Southeast U.S. Coast. CAA will initially be countered by NW downslope flow off the Appalachians. Wed highs may actually end up warmer along the coast rather than inland due to compressional heating resulting from the rather deep downslope trajectory flow. Thu will see the upper ridge axis move across and east of the FA by Thu evening. Sfc ridging will extend across the FA from the sfc high drifting off the NE states. Near normal temps are expected for both Thu lows and highs. For Fri, a sfc cold front dropping southeast will have it's moisture wrung out with enough left for clouds and isolated showers. The front and moisture will get drawn back northward as a warm front late Sat due to an upper low traversing the Gulf Coast States. For Sun, could see a repeat or something similar to what occurs Mon-Tue 4/8-9 with respect to the upper low opening up and This will be similar to what happens Mon Apr 8 with respect to increasing convection potential with strong to svr storms a possibility. Temps will run near normal Wed into Thu followed by above normal readings by 1 to 2 categories for Fri thru Sun. Have increased POPs to low to moderate chance for Sat into Sun. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 0Z....Currently scattered clouds across the area with surface high pressure off the coast. Influx of moisture from the south overnight will bring about sub-VFR conditions. Low IFR stratus expected at all terminals by early morning, with decreased visibilities most likely to occur at SC terminals. VFR to return late morning tomorrow with mostly cloudy skies. Solid cloud deck around 10 kft moves in from the west back end of forecast period ahead of approaching cold front. Chance of thunderstorms tomorrow after 16z, with slight chance of severe weather, mainly strong winds. However, widespread rain chances don't ramp up until last couple hours of TAF period, so have left VCSH or VCTS out of TAFs for now. Extended Outlook...The next low pressure system could bring MVFR or perhaps IFR conditions from reduced visibility in showers and low ceilings Monday night into Tuesday. High pressure with VFR conditions expected Wednesday through Thursday. SHRA could result in MVFR conditions associated with another front Friday. && .MARINE... For tonight thru Monday night... Sub-Small Craft Advisory conditions early this week with high pressure offshore and low pressure approaching from the west. Light onshore flow (under 10 kt) for tonight with seas mainly 2 ft. Sea fog is possible, and included patchy fog in the forecast for late tonight through early Monday. 10-15 kt S/SW flow then for Monday and Monday night as the pressure gradient increases just ahead of the low and associated cold front. Seas 2-4 ft. There is the chance for strong to isolated severe thunderstorms during this timeframe, with the main threat being damaging wind gusts. For Tuesday thru Friday... Tuesday will be an active day for convection traversing the area waters. Strong convection with isolated severe is not out of the question for Tuesday. With water temps in the low 60s, onshore flow during Tue will keep thunderstorm activity in check. The convective activity will push across and offshore by Wed daybreak followed by high pressure ridging southward. Vastly improving wx conditions will overtake the area waters from Wed aftn thru Thu and likely for much of Fri. Winds and sea conditions will come close to SCA criteria during Tue with SW 15 to 20 kt few g25 kt. Significant seas 3 to 5 ft Tue (up to 6 ft off Cape Fear) will drop to 2 to 4 ft Wed into Thu and build back to 3 to 5 ft during Fri as onshore E to Se flow increases. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...DCH NEAR TERM...MAS SHORT TERM...DCH LONG TERM...DCH AVIATION...VAO
Hazardous weather outlook, Apr 7, 3:19 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 319 PM EDT Sun Apr 7 2019 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 081930- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 319 PM EDT Sun Apr 7 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to isolated severe thunderstorms are possible Monday afternoon into Monday night. Damaging wind gusts are the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-081930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 319 PM EDT Sun Apr 7 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Sea fog is possible late tonight into early Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to isolated severe thunderstorms are possible Monday afternoon into Monday night. Damaging wind gusts are the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 5:52 AM EDT | Dense Fog Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 3 hr |
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.